Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 559, NWS Springfield, MO

August 27, 2003Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2003, 5:27 PM CDT for Vernon County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Aug 27, 2003, 6:00 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272227
SVRSGF
MOC217-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VERNON COUNTY IN MISSOURI

* UNTIL 600 PM CDT.

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF HUME...OR 8 MILES SOUTHWEST OF RICH HILL...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEVADA BY 535 PM CDT.

THE TOWNS OF STOTESBURY...METZ AND HORTON ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3803 9463 3780 9459 3776 9409 3804 9411

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:05 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 3:05 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT WED AUG 27 2003

.DISCUSSION...
RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY
STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND
FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8
BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL
DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS
CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE
SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS
SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE
BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA
TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT
MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY
MAKING AN EASTWARD PUSH.

SHORT TERM (TONIGHT THROUGH THURSDAY)...
MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING
STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP
TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT
ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER
MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH
SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END
HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING
TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW
SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT
GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO
KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000
J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION.

LONG TERM (FRIDAY THROUGH TUESDAY)...

UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH
SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS
CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT
MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER
LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY
EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT
PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT
FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT
WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE
HEAT WAVE BY FRIDAY.

MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR
VALID FOR THE NEXT WORK/SCHOOL WEEK.

&&

.AVIATION...
WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH
CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS
HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT
BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT
WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO
NEVADA.

TERRY
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 4 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES BETWEEN 100 AND 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
  PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.

  THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
  FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.

  DISCUSSION:

  THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
  AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
  ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
  DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.

  THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
  EXCEEDING 100 DEGREES.

  ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
  CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.  ALTHOUGH SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
  SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 27, 2:04 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 4:31 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    SPRINGFIELD               MO   80 MPH TSTM GUST
08/27/03   GREENE                         SEVERAL LARGE TREES
                                          UPROOTED ON THE WEST SIDE
                                          OF TOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
Local storm report, Aug 27, 4:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    SPRINGFIELD               MO   WIND DAMAGE
08/27/03   GREENE                         SMALL TREES BLOWN ONTO
                                          ROADWAYS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0420 PM    SPRINGFIELD               MO   WIND DAMAGE
08/27/03   GREENE                         LARGE TREE LIMBS DOWN (6+
                                          INCH DIAMETER AND
                                          LARGER). REPORTED BY
                                          PUBLIC.
Local storm report, Aug 27, 4:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    SPRINGFIELD               MO   FLOOD
08/27/03   GREENE                         STREET FLOODING AT THE
                                          INTERSECTIONS OF DIVISION
                                          AND WEST BYPASS...AND
                                          NICHOLS AND WEST BYPASS.
                                          REPORTED BY MEDIA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:00 PM CDTSevere Thunderstorm WarningSGFPhelps45 min
Aug 26, 7:18 PM CDTSevere Thunderstorm WarningSGFJasper57 min
Aug 26, 8:24 PM CDTSevere Thunderstorm WarningSGFJasper51 min
Aug 26, 10:24 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Aug 27, 1:45 PM CDTSevere Thunderstorm WarningSGFLawrence45 min
Aug 27, 2:22 PM CDTSevere Thunderstorm WarningSGFWright53 min
Aug 27, 2:44 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Aug 27, 3:24 PM CDTSevere Thunderstorm WarningSGFGreene51 min
Aug 27, 3:29 PM CDTSevere Thunderstorm WarningSGFWebster46 min
Aug 27, 4:10 PM CDTFlash Flood WarningSGFGreene4 hr
Aug 27, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.